Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 41, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 8, 1998, 7:13 PM CDT for Pottawatomie County, Seminole County, Oklahoma. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 8, 1998, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Pottawatomie County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 53 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:13 PM CDT | Tornado F1 | Wewoka, OK | Surveys revealed that a narrow tornado touched down around 711 pm 3 miles west-southwest of Maud in Pottawatomie County where it destroyed a barn. The tornado then moved east destroying another barn about one-half mile south of Maud as it crossed into Seminol |
| Jun 8, 7:22 PM CDT | Hail 4.5 | Seminole, OK | |
| Jun 8, 7:35 PM CDT | Tornado F2 | Wewoka, OK | Surveys showed that at about 735 pm, a tornado touched down about 1/2 mile southwest of the intersection of US-270 and SH-59, or about 2.5 miles southwest of Wewoka. The storm moved east through the south side of Wewoka causing damage in a neighborhood in the |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2377 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
052
WFUS1 KOKC 090016 RRA
TOROKC
OKC125-133-090045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT MON JUN 8 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SEMINOLE COUNTY IN CENTRAL OKLAHOMA
EXTREME EASTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 745 PM CDT
* AT 714 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED JUST WEST OF MAUD...MOVING EAST AT 40 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE WEWOKA...SEMINOLE...
MAUD...LIMA...DEWRIGHT AND BOWLEGS
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3522 9692 3504 9689 3506 9650 3530 9644
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 8 1998 RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST. STORMS SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL PAST MIDNIGHT. UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS. THAT WILL LEAD TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS. HOWEVER...THE CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS. A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT. IT APPEARS THAT IT WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW AFTERNOON. NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH SATURDAY. FCSTID = 23 = CMS OKC 70 87 71 90 / 60 30 20 20 HBR 68 91 69 93 / 30 30 20 20 SPS 70 92 70 93 / 30 20 20 20 GAG 60 90 66 92 / 20 30 30 20 PNC 68 86 70 92 / 70 30 30 20 DUA 71 88 72 89 / 20 10 20 10 .OKC... OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46. TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.
In the hours before
Local storm report, Jun 8, 3:15 PM CDT, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 3 N CORDELL OK 1.75 INCH HAIL
06/08/98 WASHITA
CW/TLLocal storm report, Jun 8, 3:59 PM CDT, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM CLEO SPRINGS OK WIND DAMAGE
06/08/98 MAJOR 5 INCH TREE LIMBS BKN
0349 PM 3 WSW HELENA OK .75 INCH HAIL
06/08/98 ALFALFA
0339 PM HINTON OK 1.00 INCH HAIL
06/08/98 CADDO TO NEAR 1.75 INCH
CWLocal storm report, Jun 8, 4:35 PM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 12 SW EL RENO OK 1.25 INCH HAIL
06/08/98 CANADIAN
0410 PM 5 S CALUMET OK 1.75 INCH HAIL
06/08/98 CANADIAN
0410 PM 5 S CALUMET OK WIND DAMAGE
06/08/98 CANADIAN WINDOWS BROKE OUT OF HOMES
SEVERAL BILLBOARDS AND
OTHER SIGNS BLOWN DOWN
MCCLURELocal storm report, Jun 8, 5:04 PM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM HILLSDALE OK .88 INCH HAIL
06/08/98 GARFIELD
0423 PM HILLSDALE OK 60 MPH WIND GUST
06/08/98 GARFIELD
0435 PM 63RD AND MAY OK .88 INCH HAIL
06/08/98 OKLAHOMA
0437 PM 63RD AND PORTLAND OK 1.75 INCH HAIL
06/08/98 OKLAHOMA
0435 PM NW 63RD AND MERIDIAN OK 1.75 INCH HAIL
06/08/98 OKLAHOMA
0435 PM NW 63RD AND MERIDIAN OK 2.75 INCH HAIL
06/08/98 OKLAHOMA
0453 PM 2 E HUNTER OK 1.75 INCH HAIL
06/08/98 GARFIELD
MCCLURELocal storm report, Jun 8, 5:44 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 1 W BETHANY OK WIND DAMAGE
06/08/98 OKLAHOMA NUMEROUS TREES DOWN BETWEEN
30 AND 39TH STREET MAKING
STREET IMPASSABLE
MCCLURELocal storm report, Jun 8, 6:31 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM BLACKWELL OK .75 INCH HAIL
06/08/98 KAY
0520 PM PONCA CITY OK 2.75 INCH HAIL
06/08/98 KAY *** 2 INJ ***
A MAN AND WOMAN WERE
INJURED WHILE OUTSIDE
DURING HAILSTORM. THE
WOMAN WAS TAKEN TO THE
LOCAL HOSPITAL
0515 PM 8 S PONCA CITY OK .75 INCH HAIL
06/08/98 KAY
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| Jun 8, 7:40 PM CDT | Tornado Warning | OUN | Hughes, Seminole | 35 min |
| Jun 8, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 44 min |
| Jun 8, 8:11 PM CDT | Tornado Warning | OUN | Hughes | 34 min |
| Jun 8, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 48 min |
| Jun 8, 8:51 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 39 min |
| Jun 8, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 47 min |
| Jun 8, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 22 min |
| Jun 9, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 45 min |
| Jun 9, 5:25 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 50 min |
| Jun 9, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| Jun 9, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 34 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 45 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Love | 45 min |
| Jun 9, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.